Colorado, 2021

Debris Flows and Flood in Colorado, July 28, 2021

July 28, 2021 · NWS GJT · 7 events in 2 counties and zones

Substantial monsoon moisture remained over the area as high pressure drifted east over the Plains. As a result, widespread showers and thunderstorms developed with many storms producing heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Substantial monsoon moisture remained over the area as high pressure drifted east over the Plains. As a result, widespread showers and thunderstorms developed with many storms producing heavy rain. This led to several reports of flash flooding and debris flows across portions of west-central and southwest Colorado. Additionally, severe thunderstorms produced large hail and strong winds in Mesa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 12:59 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 28, 12:59 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
159 PM MDT Wed Jul 28 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 154 PM MDT Wed Jul 28 2021

Substantial monsoon moisture is in place as an expansive high
pressure drifts over the plains. Storms are beginning to develop in
the higher terrain and are expected to drift to the northwest this
afternoon. Individuals will be capable of heavy rainfall, and so cell
training and back building could lead to flash flooding. The highest
storm chances will be across the southwestern two thirds of the CWA.
Clusters of intense cells could produce outflows and mesoscale waves
that may further downstream development. Forecasting the placement
and track of these clusters is difficult, so no watches have been
issued. Pockets of stratiform will stabilize some areas while
leaving other places unstable for isolated to scattered storms this
evening and overnight. This late activity looks to be concentrated
in northeast Utah and northwest Colorado possibly lingering through
the morning. Models show that a jet streak on the southern periphery
of the high pressure will pass over the area tomorrow, which could
enhance the lift for development. South to southeasterly flow will
keep the moisture values high. This all should result in greater
storm coverage. Storm motion will have a more southerly component,
but in general move from south-southeast to the north-northwest. The
evolution and flooding risk will mirror today, but more widespread
coverage.

.LONG TERM...(Friday through Wednesday)
Issued at 154 PM MDT Wed Jul 28 2021

The mid-level high will remain centered over the Southern Great
Plains to kick start the long term and slowly pivot westerly over
the weekend. Simultaneously, a relatively weak low will be ingested
into the anti-cyclonic flow, drifting north-northwest across the
Desert Southwest. The forecast high pressure positioning will setup
a "classic" Monsoonal pattern for a strong pull of moisture over
Western Colorado and Eastern Utah. As a result, expect an uptick in
moisture content and expanding storm coverage through the weekend.
In addition, enhanced south-southwesterly flow tied to the ingested
low will provide additional forcing for better storm organization.
PWATs ranging from 1 to 1.3 inches across the Western Slope will
increase the threat for heavy rainfall. Wet antecedent conditions
and additional moisture raise the concern for vulnerable areas;
including burn scars, steep terrain, and slot canyons/arroyos. Model
guidance also supports nocturnal showers with embedded thunderstorms
lingering through the overnight hours Friday night.

Over the weekend, the Intermountain West Ridging will be sandwiched
between a low spinning off the PacNW and broad troughing along the
East Coast. In response, high pressure will nudge westward and a
strong moisture gradient will reside along an upper level jet draped
across the Plains. Though, for our CWA, this will pinch the plume of
moist air directly overhead and keep the Tropical tap in place for
several days. Near record PWAT values are forecast across the
region, maintaining the heighten concern for flash flooding and
debris flows due to heavy rain through the weekend.

Ensemble guidance hints at drier, northwest flow eroding through
monsoonal moisture by mid-week. Even though we'll likely see
afternoon convection each day, drying conditions driving across the
region will bring a sign of monsoonal relief, reducing the flash
flood threat for the later half of the week.

High temperatures take a dive in response to increased moisture and
storm coverage, with daily max T's dropping 5 to 10 degrees below
normal for early August. Then, we'll start to see a rebound as that
drier air works its way back in.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1140 AM MDT Wed Jul 28 2021

Ongoing showers and thunderstorms across eastern Utah will become
more widespread across the region this afternoon. Convection will
redevelop over the high terrain after 18Z with storms moving to
the northwest off the terrain into lower valleys. KTEX, KASE and
KDRO stand the best chance to see a storm pass overhead with a few
lower elevation sites in these areas seeing VCTS possible late
afternoon into the evening. VFR conditions prevail with brief
reductions to MVFR in storms. A few showers will linger overnight
with widespread storms expected Thursday afternoon.

&&

.HYDROLOGY...
Issued at 154 PM MDT Wed Jul 28 2021

Localized areas of heavy rainfall are possible again across the
area today. Places that have had multiple rounds of rainfall will
be more susceptible to flooding. The San Juans, Paradox Valley,
Uncompahgre over the Red Rock Country including the Utah National
Parks remains a prime area for potential flooding with best
potential for localized heavy rainfall.

Additional monsoonal moisture will stream into the region through
mid next week. This will result in more widespread storm coverage
and continued threat for heavy rainfall and training storms.
Please stay up-to-date on the latest forecast for any potential
highlights.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...KJS
LONG TERM...ERW
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 28, 3:10 AM MST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
410 AM MDT Wed Jul 28 2021

COZ001>014-017>023-UTZ022>025-027>029-291015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
410 AM MDT Wed Jul 28 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another round of scattered showers and thunderstorms will occur
today, beginning over the high terrain by late morning and
drifting into lower elevations late afternoon into the evening.
Lightning and heavy rainfall will be the main threats along with
gusty outflow winds. A few storms will be capable of producing
locally heavy rainfall over portions of southwest Colorado and
southeast Utah which could lead to flooding. The thunderstorm
threat should end early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the
area. Storm activity and coverage looks to increase late this
week into the weekend with better potential for storms to last
through the overnight hours. Moderate to heavy rain, gusty winds
and lightning will be the primary threats with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 28, 11:30 AM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1230 PM MDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 WSW CORTEZ            37.34N 108.59W
07/28/2021  M0.58 INCH       MONTEZUMA          CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CTZC2 1.0 SW CORTEZ.

0700 AM     HEAVY RAIN       4 N TIFFANY             37.09N 107.53W
07/28/2021  M0.56 INCH       LA PLATA           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION IGCC2 IGNACIO 8E.

&&
Special weather statement, Jul 28, 2:14 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
314 PM MDT Wed Jul 28 2021

COZ002-013-282200-
Flat Tops CO-Central Yampa River Basin CO-
314 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO BLANCO COUNTY
UNTIL 400 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meeker, or 34 miles southwest of Craig. This storm was nearly
stationary.

Penny size  hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Meeker.

This includes Colorado 13 between mile markers 46 and 51, and near
mile marker 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4017 10783 4010 10780 4006 10788 4007 10799
      4011 10812 4018 10814 4023 10807 4023 10795
TIME...MOT...LOC 2114Z 095DEG 3KT 4012 10796

Charnick

The radar

The Grand Junction radar (KGJX), 114 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

2 debris flow, 2 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Debris Flow, San Miguel

When
July 28, 2:18 PM MST
Where
San Miguel County, 3.05 mi WNW of Placerville to 3.32 mi WNW of Placerville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.040, -108.120

A mudslide occurred as a result of heavy rain along Colorado Highway 145 west-northwest of Placerville.

Hail, Mesa

When
July 28, 4:42 PM MST
Where
Mesa County, 2.77 mi ESE of Skyway
Measured
1 in hail
Reported by
Department of Highways
Coordinates
39.040, -108.070

Hail estimated to be the size of quarters accumulated on the road near Skyway on the Grand Mesa. The accumulation was estimated to be 6 inches deep.

Hail, Mesa

When
July 28, 4:42 PM MST
Where
Mesa County, 2.77 mi ESE of Skyway
Measured
1 in hail
Reported by
Department of Highways
Coordinates
39.040, -108.070

Hail estimated to be the size of quarters accumulated on the road near Skyway on the Grand Mesa. The accumulation was estimated to be 6 inches deep.

Thunderstorm Wind, Mesa

When
July 28, 5:21 PM MST
Where
Mesa County, 0.87 mi NW of Palisade
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.110, -108.360

A trained weather spotter estimated 60 mph wind gusts in Palisade.

Thunderstorm Wind, Mesa

When
July 28, 5:40 PM MST
Where
Mesa County, 0.14 mi N of Fruitvale
Measured
39 kt (45 mph) estimated gust
Property damage
$100
Reported by
Social Media
Coordinates
39.072, -108.470

Wind gusts estimated to be in the 40 to 50 mph range knocked down a portion of a wooden fence in a neighborhood in Clifton.

Debris Flow, Mesa

When
July 28, 6:23 PM MST
Where
Mesa County, 0.54 mi E of Cameo to 0.6 mi E of Cameo
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.150, -108.310

A mudslide occurred along Interstate 70 at the Cameo exit. The road was closed for a couple of hours due to cleanup operations.

Flood, Mesa

When
July 28, 6:57 PM MST
Where
Mesa County, 0.69 mi N of Fruita
Cause
Heavy Rain
Reported by
Public
Coordinates
39.160, -108.730

Heavy rain led to 4 to 5 inches of standing water in a driveway northwest of Fruita.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965348, 965351, 965352, 965353, 965809, 965349, 965350.